Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Set convergences. An attempt of classification

Authors: Yves Sonntag and Constantin Zălinescu
Journal: Trans. Amer. Math. Soc. 340 (1993), 199-226
MSC: Primary 54A20; Secondary 54B20, 54D55, 54E15
MathSciNet review: 1173857
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We endow families of nonempty closed subsets of a metric space with uniformities defined by semimetrics. Such structure is completely determined by a class (which is a family of closed sets) and a type (which is a semimetric). Two types are sufficient to define (and classify) almost all convergences known till now. These two types offer the possibility of defining other set convergences.

References [Enhancements On Off] (What's this?)

  • [At] H. Attouch, Variational convergence for functions and operators, Pitman, Boston, Mass., and London, 1984. MR 773850 (86f:49002)
  • [AAB] H. Attouch, D. Azé, and G. Beer, On some inverse stability problems for the epigraphical sum, Nonlinear Anal. TMA 16 (1991), 251-254. MR 1091522 (92b:49021)
  • [ALW] H. Attouch, R. Lucchetti, and R. Wets, The topology of the $ \rho $-Hausdorff distance, Ann. Mat. Pura Appl. 160 (1991), 303-320. MR 1163212 (93d:54022)
  • [AW1] H. Attouch and R. Wets, Quantitative stability of variational systems. I. The epigraphical distance, Trans. Amer. Math. Soc. 328 (1991), 695-729. MR 1018570 (92c:90111)
  • [AW2] -, Quantitative stability of variational systems II. A framework for nonlinear conditioning, Working paper, IIASA, Laxemburg, Austria, 1988.
  • [AW3] -, Lipschitzian stability of the epsilon-approximate solutions in convex optimisation, Working paper, IIASA, Laxemburg, Austria, 1987.
  • [Az1] D. Azé, On some metric aspects of set-convergence, Preprint, AVAMAC, Univ. de Perpignan, 1988.
  • [Az2] -, Remarks on embeddings of hyperspaces into functional spaces, Preprint, AVAMAC, Univ. de Perpignan, 1989.
  • [AP1] D. Azé and J.-P. Penot, Operations on convergent families of sets and functions, Optimization 21 (1990), 521-534. MR 1069660 (92b:49022)
  • [AP2] -, Recent quantitative results about the convergence of convex sets and functions, Functional Anal. Approx., (P. L. Papini, ed.), Bagni di Lucca, Italy, 1988.
  • [BaP] M. Baronti and P. L. Papini, Convergence of sequences of sets, Methods of Funct. Anal. in Approx. Theory, Proc. Internat. Conf. (Bombay, 1985), Internat. Ser. of Numer. Math. 76, Birkhäuser, Basel, 1986. MR 904685 (88i:46028)
  • [Be1] G. Beer, Metric spaces with nice closed balls and distance functions for closed sets, Bull. Austral. Math. Soc. 35 (1987), 81-96. MR 875510 (88e:54033)
  • [Be2] -, On Mosco convergence of convex sets, Bull. Austral. Math. Soc. 38 (1988), 239-253. MR 969914 (90a:46026)
  • [Be3] -, Support and distance functionals for convex sets, Numer. Funct. Anal. Optim. 10 (1989), 15-36. MR 978800 (89m:46031)
  • [Be4] -, Convergence of continuous linear functionals and their level sets, Arch. Math. 52 (1989), 482-489. MR 998621 (90i:46018)
  • [Be5] -, Conjugate convex functions and the epi-distance topology, Proc. Amer. Math. Soc. 108 (1990), 117-126. MR 982400 (90f:46018)
  • [Be6] -, A Polish topology for the closed subsets of a Polish space, Proc. Amer. Math. Soc. 113 (1991), 1123-1134. MR 1065940 (92c:54009)
  • [Be7] -, Topologies on closed and closed convex sets and the Effros measurability of set valued functions, Sém. Anal. Convexe, Montpellier, exposé no. 2, 1991. MR 1154502 (93d:46020)
  • [Be8] -, The slice topology a viable alternative to Mosco convergence in nonreflexive spaces, Sém. Anal. Convexe, Montpellier, exposé no. 3, 1991; Nonlinear Anal. TMA 19 (1992), 271-290. MR 1176063 (93h:49025)
  • [BBo] G. Beer and J. Borwein, Mosco convergence and reflexivity, Proc. Amer. Math. Soc. 109 (1990), 427-436. MR 1012924 (91c:46016)
  • [BHPVV] G. Beer, C. Himmelberg, C. Prikry, and F. Van Vleck, The locally finite topology on $ {2^X}$, Proc. Amer. Math. Soc. 101 (1987), 168-172. MR 897090 (88f:54014)
  • [BLLN] G. Beer, A. Lechicki, S. Levi, and S. Naimpally, Distance functionals and suprema of hyperspace topologies, Ann. Mat. Pura Appl. (to appear). MR 1199663 (94c:54016)
  • [BLu] G. Beer and R. Lucchetti, Weak topologies for the closed subspaces of a metrizable space, Trans. Amer. Math. Soc. 335 (1993), 805-822. MR 1094552 (93d:54023)
  • [BP] G. Beer and D. Pai, On convergence of convex sets and relative Chebyshev centers, J. Approx. Theory 62 (1990), 147-169. MR 1068425 (91j:41044)
  • [Ber] C. Berge, Espaces topologiques. Fonctions mutivoques, Dunod, Paris, 1959. MR 0105663 (21:4401)
  • [BoFi] J. Borwein and S. Fitzpatrick, Mosco convergence and the Kadec property, Proc. Amer. Math. Soc. 106 (1989), 843-849. MR 969313 (90i:46025)
  • [Bou1] N. Bourbaki, Topologie générale, Chapitres 1 et 2, Hermann, Paris, 1965.
  • [Bou2] -, Topologie générale, Chapitre 9, Hermann, Paris, 1958.
  • [Bou3] -, Topologie générale, Chapitre 10, Hermann, Paris, 1961.
  • [CoPe] L. Contesse and J.-P. Penot, Continuity of polarity and conjugacy for the epi-distance topology, J. Math. Anal. Appl. (to appear).
  • [Co] B. Cornet, Topologies sur les fermés d'un espace métrique, Cahiers Math. Décision, Paris-Dauphine, 1974.
  • [DaK] Z. Daffer and H. Kaneko, Best approximation in metric spaces, Ann. Soc. Sci. Bruxelles Ser. I 96 (1982), 17-27. MR 674677 (83k:41026)
  • [DBM] F. S. De Blasi and J. Myjak, Weak convergence of convex sets in Banach spaces, Arch. Math. 47 (1986), 448-456. MR 870283 (88d:46019)
  • [DS] N. Dunford and J. T. Schwartz, Linear operators. I, Interscience, New York, 1967.
  • [Ef] E. G. Effros, Convergence of closed subsets in a topological space, Proc. Amer. Math. Soc. 16 (1965), 929-931. MR 0181983 (31:6208)
  • [Fe] J. M. G. Fell, A Hausdorff topology for the closed subsets of a locally compact non-Hausdorff space, Proc. Amer. Math. Soc. 13 (1962), 472-476. MR 0139135 (25:2573)
  • [Fi1] B. Fisher, A reformulation of the Hausdorff metric, Rostock. Math. Kolloq. 24 (1983), 71-76. MR 733090 (85k:54032)
  • [Fi2] -, Common fixed points of mappings and set-valued mappings, Rostock. Math. Kolloq. 18 (1981), 69-77. MR 655385 (83e:54041)
  • [FiL] S. Fitzpatrick and A. S. Lewis, Weak$ ^\ast$ convergence of convex sets, Preprint, 1989.
  • [Fl] K. Floret, Weakly compact sets, Lecture Notes in Math., vol. 801, Springer-Verlag, Berlin, 1980. MR 576235 (82b:46001)
  • [FrLL] S. Francaviglia, A. Lechicki, and S. Levi, Quasi-uniformization of hyperspaces and convergence of nets of semi-continuous multifunctions, J. Math. Anal. Appl. 112 (1985), 347-370. MR 813603 (87e:54025)
  • [Fr] Z. Frólik, Concerning topological convergence of sets, Czechoslovak Math. J. 10 (85) (1960), 168-180. MR 0116303 (22:7098)
  • [He] C. Hess, Contribution à l'étude de la mesurabilité, de la loi de probabilité et de la convergence des multifonctions, Thèse d'Etat, U.S.T.L. Montpellier, 1986. MR 901305 (88h:28008)
  • [Ho] R. Holmes, Geometrical functional analysis and its applications, Springer-Verlag, New York, 1975. MR 0410335 (53:14085)
  • [Ke] J. L. Kelley, General topology, Van Nostrand, New York, 1955. MR 0070144 (16:1136c)
  • [KT] E. Klein and A. C. Thompson, Theory of correspondences, including applications to mathematical economics, Wiley, New York, 1984. MR 752692 (86a:90012)
  • [Kö] G. Köthe, Topological vector spaces I, Springer-Verlag, Berlin, 1969.
  • [Kur] C. Kuratowski, Topologie, vol. I, Warsaw, Poland, 1958. MR 0090795 (19:873d)
  • [LeL] A. Lechicki and S. Levi, Wijsman convergence in the hyperspace of a metric space, Bull. Un. Mat. Ital. (7) I-B (1987), 439-451. MR 896334 (88e:54007)
  • [Lu1] R. Lucchetti, A close look at the $ AW$-topology, Conference Salerno, Italy, 1990.
  • [Lu2] -, Set convergences with applications to optimization and probability, Ph.D. thesis, Univ. of Calif., Davis, Calif., 1989.
  • [LSW] R. Lucchetti, G. Salinetti, and R. Wets, Uniform convergence of probability measures: topological criteria, Preprint, 1989. MR 1321297 (96c:60007)
  • [Ma] G. Matheron, Random sets and integral geometry, Wiley, New York, 1975. MR 0385969 (52:6828)
  • [Mi] E. Michael, Topologies on spaces of subsets, Trans. Amer. Math. Soc. 71 (1951), 152-182. MR 0042109 (13:54f)
  • [Mo1] U. Mosco, Convergence of solutions of variational inequalities, Adv. in Math. 3 (1969), 510-585. MR 0298508 (45:7560)
  • [Mo2] -, On the continuity of the Young-Fenchel transform, J. Math. Anal. Appl. 35 (1971), 518-535. MR 0283586 (44:817)
  • [Mr1] S. Mrówka, On the convergence of nets of sets, Fund. Math. 45 (1958), 237-246. MR 0098359 (20:4820)
  • [Mr2] -, Some comments on the spaces of subsets, Lecture Notes in Math., vol. 171, Springer-Verlag, 1970, pp. 59-63. MR 0270327 (42:5216)
  • [Pe1] J-P. Penot, Preservation of stability and persistence under intersections and operations, Preprint, 1987.
  • [Pe2] -, Topologies and convergences on the space of convex functions, Nonlinear Anal. TMA 18 (10) (1992), 905-916. MR 1166530 (93f:49016)
  • [SaW] G. Salinetti and R. Wets, Convergence of convex sets in finite dimension, SIAM Rev. 21 (1979), 18-33. MR 516381 (80h:52007)
  • [Sh] P. Shunmugaraj, On stability aspects in optimization, Ph.D. thesis, Indian Inst. Tech., Bombay, India, 1990.
  • [ShP] P. Shunmagaraj and D. Pai, On stability of approximate solutions of minimization problems, Preprint, Indian Inst. Tech. Bombay, India, 1990.
  • [So1] Y. Sonntag, Convergence au sens de U. Mosco; théorie et applications à l'approximation des solutions d'inéquations, Thèse d'Etat, Université de Provence, Marseille, 1982.
  • [So2] -, Convergence des suites d'ensembles, Monograph, Université de Provence, Marseille, 1987.
  • [SoZ1] Y. Sonntag and C. Zàlinescu, Scalar convergence of sequences of convex sets, J. Math. Anal. Appl. 164 (1992), 219-241. MR 1146585 (93c:52002)
  • [SoZ2] -, Set convergences. An attempt of classification, Differential Equations and Control Theory (V. Barbu, ed.), Pitman Research Notes in Math., no. 250, 1991, pp. 312-323.
  • [Wi] R. A. Wijsman, Convergence of sequences of convex sets, cones and functions, Trans. Amer. Math. Soc. 123 (1966), 32-45. MR 0196599 (33:4786)
  • [Zà] C. Zàlinescu, Continuous dependence on data in abstract control problems, J. Optim. Theory Appl. 43 (1984), 277-306. MR 748601 (85i:49008)
  • [Zo] T. Zolezzi, Approximazioni e perturbazioni di problemi di minimo, Book in preparation, Univ. of Genova, Italy.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54A20, 54B20, 54D55, 54E15

Retrieve articles in all journals with MSC: 54A20, 54B20, 54D55, 54E15

Additional Information

Keywords: Convergences on hyperspace, classes of subsets, types of semimetrics, classification
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society